Quantcast

What to do when medication wears off?

My 9 yo son was diagnosed in Jan 2015. His physician started him on Focolin, which helped a little. He then switched him to Vyvance 20, then 30.mg. At 30mg he was having frequent headaches and developed a tic. So the physician reduced it to 20mg. His grades and attention in school have greatly increased. His teachers are amazed. However in the later afternoon when the medication wears off he is a bear! He swears, sometimes gets a bit violent, and loses it when he doesn't get his way. He wouldn't fall asleep until midnight or later. His physician suggested we give him Melatonin (9mg). This has helped and he now goes to sleep by 10pm. But his behavior is still horrendous. I have a hard time with it, but can handle it. My wife totally loses it. Does anyone have any suggestions? Thank you.

We have been on Vyvanse for about 3 years and the afternoon rebound was horrible until our doctor prescribed Intuniv for mid day. I am not thrilled about his having to take meds at school, but the loss of the screaming, crying, all out temper tantrums has been worth it for us. We also use melatonin at night and have found that the liquid for works better for our son. He also unplugs (no electronics or tv) at 8 on school nights. We still have the occasional sleepless night but nothing like it used to be…
Hope you find a good solution! I know how draining this can be!

My son is also taking melatonin the liquid form to help him sleep we give it to him about 5pm and at 8 he is asleep on most nights the lates 9